Kansas, 2004

Winter Storm in Kansas, November 29 to 30, 2004

November 29 to 30, 2004 · NWS DDC · 20 events in 20 counties and zones

A strong winter storm marched east along the Kansas-Oklahoma border during the late afternoon and evening hours of Monday, November 29th, leaving a swath of heavy snow across parts of southwest and south central Kansas. The snow tapered off during the early overnight hours of November 30th.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong winter storm marched east along the Kansas-Oklahoma border during the late afternoon and evening hours of Monday, November 29th, leaving a swath of heavy snow across parts of southwest and south central Kansas. The snow tapered off during the early overnight hours of November 30th. The heaviest band of snow, 5 to 15 miles wide and with 5 to 6 inch depths, stretched from the east side of Dodge City northeast to near Bison, then curved southeast to near Hudson. A band of snow with 3 to 4 inch amounts fell, basically surrounding this heavier swatch, southeast of a line from 10 miles east of Liberal, to Cimarron, to near Kalvesta, to Rush Center, to just east of Victoria, and also northeast of line from 15 miles east of Liberal, to Kinsley, to near St. John. An inch or greater of snow fell southeast of a line from 10 miles east of Hugoton, to near Scott City, to 5 miles north of Hays.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 29, 2:02 PM CST, 7 hours 58 minutes earlier.

Area forecast discussion, Nov 29, 2:02 PM CST, 7 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
202 PM CST MON NOV 29 2004

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGES WILL BE SNOW CHANCES, AMOUNTS, AND LOCATION
THIS EVENING AS WELL AS TEMPERATURES WITH SNOW ON THE GROUND.

DECENT BAND OF SNOW HAS DEVELOPED FROM SUBLETTE TO DDC TO GREAT
BEND ALONG A ZONE OF 700MB CONVERGENCE AND DEFORMATION, WITH ANOTHER
BAND OF PRECIP IN THE DEVELOPING STAGES FROM NORTHWEST OK UP INTO
THE SOUTHEASTERN CWA. THE ETA WEAKENS THE NORTHERN BAND WITH TIME
AND STRENGTHENS THE SOUTHERN BAND WITH TIME. THIS MAKES SENSE
JUDGING THE OVERALL SOUTHEASTWARD PROGRESSION OF THE UPPER STORM
SYSTEM. SO WILL LIKELY SEE THE CURRENT BAND OVER DDC REDEVELOP TO
THE SOUTHEAST DURING THE EVENING WITH ANOTHER COUPLE INCHES OR SO
POSSIBLE. RECENT CALLS DOWN TO P28 HAVE YIELDED ABOUT AN INCH SO
FAR TODAY BUT WITH THE WARM GROUND DOWN THERE SOME MELTING WAS
TAKING PLACE. WILL CONTINUE THE ADVISORY FOR ONLY THE SE COUNTIES
TILL MIDNIGHT. AFTER MIDNIGHT, ALL THE GOOD FORCING SHIFTS EAST
WITH ONLY SOME LIGHT SNOW OR FLURRIES LEFT BEHIND. SKIES WILL BEGIN
TO CLEAR OUT TOMORROW AS THE UPPER SYSTEM MOVES AWAY. WITH CLEARING
SKIES TUESDAY NIGHT, LOWS WILL BE RATHER COLD WHERE THERE IS
SNOWPACK. WHAT I HAVE IN THERE MAY NOT BE COLD ENOUGH IN SOME
PLACES. SHOULD SEE SOME WARMING ON WEDNESDAY WITH INCREASING 850MB
TEMPS, BUT SNOW COVER AND LIGHT WINDS WITH THE SURFACE RIDGE
SITTING OVER US WILL KEEP US IN THE 30S MOST PLACES.

DAYS 3-7...

GOOD AGREEMENT BETWEEN MODELS IN THE EXTENDED PERIODS. EXPECT A WEAK
COLD FRONT TO MOVE THROUGH THE CENTRAL PLAINS ON THURSDAY WHICH WILL
DO NOTHING MORE THAN COOL TEMPERATURES DOWN A BIT AS MOISTURE WILL
BE VERY LIMITED FOR THE ENTIRE EXTENDED AS SURFACE HIGH PRESSURE
OVER THE GULF STATES WILL NOT ALLOW ANY DEEP MOISTURE TO RETURN TO
THE AREA. CWA WILL START TO SEE THE EFFECTS OF SOME RIDGING ALOFT
FOR FRI AND SAT WITH TEMPERATURES WARMING UP NICELY INTO THE UPPER
40S TO MID 50S. SOME MILD NIGHTS EXPECTED AS WELL WITH SOUTHWEST
WINDS INCREASE OVER THE AREA AND THERMAL RIDGE IN PLACE.

THE NEXT COLD FRONT IS NOT EXPECTED TO MOVE THROUGH UNTIL AT LEAST
SUNDAY NIGHT INTO MONDAY. THIS SYSTEM WILL ALSO LIKELY BE NOTHING
MORE THAN JUST A DROP IN TEMPERATURES AND A WIND SHIFT AS SURFACE
HIGH WILL REMAIN IN PLACE NEAR THE GULF AND THIS SYSTEM WILL NOT BE
ABLE TO TAP INTO THE GULF UNTIL IT IS EAST OF AREA AND AFFECTING THE
MIDWEST.
&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 18 33 17 39 / 50 00 00 00
GCK 16 32 16 39 / 40 00 00 00
EHA 17 32 15 42 / 50 00 00 00
LBL 17 34 17 41 / 50 00 00 00
HYS 17 33 19 39 / 40 10 00 00
P28 23 35 21 43 / 60 10 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...WINTER WX ADVISORY FOR CLARK,
KIOWA, EDWARDS, STAFFORD, PRATT, AND BARBER COUNTIES IN SOUTHWESTERN
AND SOUTH CENTRAL KS.
&&

LACY/28
Hazardous weather outlook, Nov 29, 5:00 AM CST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CST MON NOV 29 2004

KSZ030-031-043>046-061>066-074>081-084>090-301100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CST (400 AM MST) MON NOV 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE FOUR CORNERS REGION
WILL REMAIN NEARLY STATIONARY BUT SLOWLY WEAKEN THROUGH THE DAY
TODAY AND THEN MOVE EAST OVER THE CENTRAL HIGH PLAINS TONIGHT.  THIS
SYSTEM WILL BRING LIGHT SNOW TO SOUTHWEST KANSAS THROUGH MUCH OF
THE DAY WITH ADDITIONAL ACCUMULATIONS OF 1 TO 2 INCHES POSSIBLE.
THE SNOW COMBINED WITH NORTH WINDS AT 15 TO 25 MPH WILL RESULT IN
SOME BLOWING AND DRIFTING OF SNOW WHICH WILL CAUSE HAZARDOUS DRIVING
CONDITIONS ON AREA ROADS AND HIGHWAYS. BECAUSE OF THIS, A WINTER
WEATHER ADVISORY IS IN EFFECT THROUGH THE DAY TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE RISK OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

GERARD

In the hours before

Local storm report, Nov 29, 8:22 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CST MON NOV 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     SNOW             5 NNW ENSIGN            37.72N 100.27W
11/29/2004  3.0 INCH         GRAY               KS   TRAINED SPOTTER

0550 PM     SNOW             5 SW MONTEZUMA          37.55N 100.51W
11/29/2004  3.5 INCH         GRAY               KS   TRAINED SPOTTER

0554 PM     SNOW             PLAINS CITY             37.26N 100.59W
11/29/2004  2.0 INCH         MEADE              KS   TRAINED SPOTTER

0600 PM     SNOW             9 N LIBERAL             37.17N 100.94W
11/29/2004  2.0 INCH         SEWARD             KS   TRAINED SPOTTER

0601 PM     SNOW             4 S DIGHTON             38.42N 100.47W
11/29/2004  2.5 INCH         LANE               KS   TRAINED SPOTTER

0606 PM     SNOW             12 SE JETMORE           37.96N 99.74W
11/29/2004  5.0 INCH         HODGEMAN           KS   TRAINED SPOTTER

0610 PM     SNOW             8 NNE ROZEL             38.30N 99.35W
11/29/2004  4.5 INCH         PAWNEE             KS   TRAINED SPOTTER

0620 PM     SNOW             8 N HUDSON              38.22N 98.66W
11/29/2004  5.5 INCH         STAFFORD           KS   TRAINED SPOTTER

0629 PM     SNOW             3 S BELLEFONT           37.84N 99.65W
11/29/2004  2.0 INCH         FORD               KS   TRAINED SPOTTER

0630 PM     SNOW             VICTORIA                38.85N 99.15W
11/29/2004  2.5 INCH         ELLIS              KS   TRAINED SPOTTER

0632 PM     SNOW             OTIS                    38.53N 99.05W
11/29/2004  5.0 INCH         RUSH               KS   TRAINED SPOTTER

0700 PM     SNOW             3 E DODGE CITY          37.76N 99.96W
11/29/2004  5.7 INCH         FORD               KS   NWS EMPLOYEE

            NWSFO DODGE CITY

&&

UMSCHEID

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm. Local standard time, as filed.

Winter Storm, Edwards

When
November 29, 10:00 PM CST to November 30, 11:30 PM CST
Where
Edwards forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Winter Storm, Ellis

When
November 29, 10:00 PM CST to November 30, 11:30 PM CST
Where
Ellis forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Winter Storm, Finney

When
November 29, 10:00 PM CST to November 30, 11:30 PM CST
Where
Finney forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Winter Storm, Ford

When
November 29, 10:00 PM CST to November 30, 11:30 PM CST
Where
Ford forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Winter Storm, Gray

When
November 29, 10:00 PM CST to November 30, 11:30 PM CST
Where
Gray forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Winter Storm, Haskell

When
November 29, 10:00 PM CST to November 30, 11:30 PM CST
Where
Haskell forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Winter Storm, Hodgeman

When
November 29, 10:00 PM CST to November 30, 11:30 PM CST
Where
Hodgeman forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Winter Storm, Kiowa

When
November 29, 10:00 PM CST to November 30, 11:30 PM CST
Where
Kiowa forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Winter Storm, Lane

When
November 29, 10:00 PM CST to November 30, 11:30 PM CST
Where
Lane forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Winter Storm, Meade

When
November 29, 10:00 PM CST to November 30, 11:30 PM CST
Where
Meade forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Winter Storm, Morton

When
November 29, 10:00 PM CST to November 30, 11:30 PM CST
Where
Morton forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Winter Storm, Ness

When
November 29, 10:00 PM CST to November 30, 11:30 PM CST
Where
Ness forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Winter Storm, Pawnee

When
November 29, 10:00 PM CST to November 30, 11:30 PM CST
Where
Pawnee forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Winter Storm, Rush

When
November 29, 10:00 PM CST to November 30, 11:30 PM CST
Where
Rush forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
November 29, 10:00 PM CST to November 30, 11:30 PM CST
Where
Scott forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Winter Storm, Seward

When
November 29, 10:00 PM CST to November 30, 11:30 PM CST
Where
Seward forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Winter Storm, Stafford

When
November 29, 10:00 PM CST to November 30, 11:30 PM CST
Where
Stafford forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Winter Storm, Stanton

When
November 29, 10:00 PM CST to November 30, 11:30 PM CST
Where
Stanton forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Winter Storm, Stevens

When
November 29, 10:00 PM CST to November 30, 11:30 PM CST
Where
Stevens forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Winter Storm, Kearny

When
November 29, 10:00 PM CST to November 30, 11:30 PM CST
Where
Kearny forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426364, 5426365, 5426366, 5426367, 5426368, 5426369, 5426370, 5426371, 5426372, 5426373, 5426374, 5426375, 5426376, 5426377, 5426378, 5426379, 5426380, 5426381, 5426382, 5426383.